We are searching data for your request:
Upon completion, a link will appear to access the found materials.
No – there's no evidence that long-term use of the birth control pill interferes with fertility. Some women experience a disruption in their menstrual cycle for several months after going off the Pill (a condition called post-pill amenorrhea). But this is usually caused by an underlying problem that's unrelated to the Pill – for example, being significantly underweight, or even being under severe stress.
In fact, taking the Pill can protect you from diseases – such as ovarian and uterine cancers – that can lead to infertility. Researchers have also found that long-term Pill use may improve the symptoms of endometriosis, a condition that can cause abnormal menstrual bleeding and result in infertility. Finally, the Pill has been shown to reduce the incidence of ectopic pregnancy – when a fertilized egg is implanted outside the uterus, typically in one of the fallopian tubes. (Unfortunately, an ectopic pregnancy can't result in a successful birth.)
Some doctors advise trying to get pregnant as soon as you go off the Pill, but I recommend that you wait until after you get your first period – usually four to six weeks after going off the Pill. That way, you'll know you're ovulating. If you still haven't gotten your period two months after stopping the Pill, it's a good idea to check with your healthcare provider. There may be an underlying problem that needs to be addressed.
But don't be concerned if you do get pregnant right after going off hormonal contraception. Research suggests that there's no need to worry about the effects of any lingering hormones on your baby.
Remember that it's always a good idea to talk to your healthcare provider before going off any hormonal contraceptive.